Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 188, NWS Mobile, AL

August 1, 2011Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 2011, 4:14 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 4:14 PM CDT (21:14 UTC)
Expired
Aug 1, 2011, 5:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 78 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:45 PM CDTTSTM WND GST 562 Nw Mary Esther, FLMEASURED AT KHRT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1992 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS54 KMOB 012114
SVRMOB
FLC091-113-012200-
/O.NEW.KMOB.SV.W.0188.110801T2114Z-110801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITIES OF...OCEAN CITY...LAKE LORRAINE...
  WRIGHT...VALPARAISO...MARY ESTHER...EGLIN AFB...
  SOUTHEASTERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 500 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF EGLIN AFB...OR 7 MILES SOUTHEAST OF HAROLD...AND
  MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAVARRE BEACH...SHALIMAR...OCEAN CITY...CINCO BAYOU AND NAVARRE

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 38 AND 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3038 8690 3040 8685 3041 8674 3041 8690
      3069 8687 3069 8648 3047 8649 3045 8655
      3042 8649 3040 8649 3045 8655 3044 8658
      3040 8658 3040 8652 3040 8674 3038 8679
TIME...MOT...LOC 2114Z 002DEG 12KT 3060 8675

$$
2 follow-up statements
855 
WWUS54 KMOB 012130
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT MON AUG 1 2011

FLC091-113-012200-
/O.CON.KMOB.SV.W.0188.000000T0000Z-110801T2200Z/
OKALOOSA FL-SANTA ROSA FL-
430 PM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN SANTA ROSA AND SOUTHERN OKALOOSA COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF HARRIS...OR 9 MILES NORTHWEST OF WRIGHT...
MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VALPARAISO...EGLIN VILLAGE...LONGWOOD...GARNIER...MUDDY FORD...
SHALIMAR...HARPER...OCEAN CITY...CINCO BAYOU...NAVARRE AND MARY 
ESTHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3038 8690 3040 8685 3041 8674 3041 8690
      3069 8687 3069 8648 3047 8649 3045 8655
      3042 8649 3040 8649 3045 8655 3044 8658
      3040 8658 3040 8652 3040 8674 3038 8679
TIME...MOT...LOC 2130Z 001DEG 14KT 3052 8675

$$
652 
WWUS54 KMOB 012203
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT MON AUG 1 2011

FLC091-113-012212-
/O.EXP.KMOB.SV.W.0188.000000T0000Z-110801T2200Z/
OKALOOSA FL-SANTA ROSA FL-
503 PM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA ROSA AND
SOUTHERN OKALOOSA COUNTIES HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER...THIS STORM IS STILL STRONG. PLEASE REFER TO THE 
SPECIAL WEATHER STATEMENT JUST ISSUED FOR THIS STORM. 

LAT...LON 3038 8690 3040 8685 3041 8674 3041 8690
      3069 8687 3069 8648 3047 8649 3045 8655
      3042 8649 3040 8649 3045 8655 3044 8658
      3040 8658 3040 8652 3040 8674 3038 8679
TIME...MOT...LOC 2130Z 001DEG 14KT 3052 8675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:56 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 1, 3:56 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT MON AUG 1 2011

.SHORT TERM [TONIGHT THROUGH WEDNESDAY NIGHT]...LARGE UPPER HIGH
PRESSURE SITUATED OVER THE ARKLATEX REGION WILL REMAIN NEARLY
STATIONARY THROUGH MID WEEK. MEANWHILE...A WEAK SURFACE LOW OVER SE
STATES WILL MEANDER ACROSS THE REGION THROUGH THE SHORT TERM.

HOT AND MUGGY CONDITIONS WILL PERSIST AS HIGHS CONTINUE TO PUSH
ABOUT 4 TO 9 DEGREES ABOVE NORMAL. HIGH TEMPERATURES TUESDAY
AFTERNOON ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S ACROSS THE
AREA. THE HOT TEMPERATURES...COMBINED WITH DEWPOINTS IN THE MID TO
UPPER 70S...WILL RESULT IN OPPRESSIVE HEAT INDICES. THE HIGHEST HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 108 AND 112 DEGREES FROM LATE
TUESDAY MORNING THROUGH THE AFTERNOON HOURS. AS A RESULT...A HEAT
ADVISORY IS IN NOW EFFECT FOR TUESDAY OVER THE ENTIRE FORECAST AREA.

TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO HIGHER...SO EXPECT
THE HEAT ADVISORY TO BE CONTINUED THROUGH MID WEEK. LOW TEMPERATURES
EACH NIGHT WILL MAINLY FALL INTO THE MID TO UPPER 70S INLAND
AREAS...AND AROUND 80 DEGREES ALONG THE IMMEDIATE COASTAL SECTIONS.
/22

&&

.LONG TERM [THURSDAY THROUGH MONDAY]...THE UPPER HIGH GRADUALLY
DRIFTS WEST AND BY SUNDAY IS CENTERED OVER NEW MEXICO WITH A WEAK
UPPER TROUGH DROPPING SOUTH INTO THE SOUTHEAST STATES FROM
DISTURBANCES MOVING NORTH OF THE UPPER HIGH. THIS WILL BRING THE
PRECIPITABLE WATERS VALUES BACK UP OVER TWO INCHES BY THE WEEKEND
AND A RETURN TO A MORE DIURNAL AND WETTER PATTERN FOR THE WEEKEND.
HIGH TEMPERATURES THURSDAY AND FRIDAY FROM 95 TO 100 WILL EASE UP A
FEW DEGREES BY THE WEEKEND WITH THE INCREASE IN CLOUDS AND MOISTURE
BUT HEAT INDICES WILL STAY ABOUT THE SAME WITH THE INCREASE IN
MOISTURE. /11

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL EXPAND ACROSS THE NORTHERN
GULF THROUGH THE WEEK. THIS WILL MAINTAIN A GENERALLY LIGHT WEST TO
SOUTHWEST FLOW DURING THE DAY FOLLOWED BY A LIGHT OFFSHORE FLOW AT
NIGHT THROUGH THE FORECAST PERIOD. /13

&&

.AVIATION [01/18Z AND 02/00Z ISSUANCES]...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE NEAR THE TAF SITES THROUGH EARLY
EVENING. GENERALLY VFR CONDITIONS OVERNIGHT WITH PATCHY FOG POSSIBLE
AROUND SUNRISE...ESPECIALLY IN AREAS THAT RECEIVED RAIN. /13

&&

.FIRE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
THROUGH MID WEEK. A FEW STORMS PRODUCING GUSTY WINDS AND FREQUENT
LIGHTNING. THE AIR MASS ACROSS THE AREA WILL CONTINUE HUMID WITH
HEAT INDICES OF 105 DEGREES OR MORE FROM LATE MORNING INTO THE LATE
AFTERNOON. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  97  77  98 /  30  30  30  20
PENSACOLA   79  95  80  96 /  30  30  30  20
DESTIN      80  93  81  92 /  30  30  30  20
EVERGREEN   74  99  74 100 /  30  20  30  20
WAYNESBORO  75  99  75 100 /  20  20  20  10
CAMDEN      75 100  75 101 /  20  20  20  10
CRESTVIEW   74  97  76 100 /  30  30  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

FL...HEAT ADVISORY FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...HEAT ADVISORY FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Aug 1, 3:00 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT MON AUG 1 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
300 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY THROUGH TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY EVENING. A FEW MAY BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS. LOCALLY HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

WITH HOT TEMPERATURES...HEAT INDICES TODAY WILL TOP OUT IN THE 102
TO 107 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE PERIOD. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THE
STRONGER STORMS. A FEW MAY BECOME STRONG TO SEVERE.

HOT TEMPERATURES WILL CONTINUE THROUGH THE WEEK...WITH AFTERNOON
HEAT INDICES TUESDAY THROUGH THURSDAY WILL RISE INTO THE 105 TO 110
DEGREE RANGE. A SLIGHTLY COOLER DAY FRIDAY MEANS HEAT INDICES ARE
EXPECTED TO RISE INTO THE 102 TO 107 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.

In the hours before

Special weather statement, Aug 1, 4:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
404 PM CDT MON AUG 1 2011

FLZ004>006-012145-
INLAND OKALOOSA FL-COASTAL OKALOOSA FL-SANTA ROSA FL-
404 PM CDT MON AUG 1 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OKALOOSA AND
SOUTHEASTERN SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 445
PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF EGLIN AFB TO 7 MILES SOUTHWEST OF CRESTVIEW TO 9 MILES
NORTHEAST OF EGLIN AFB...AND MOVING SOUTH AT 30 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
VALPARAISO...EGLIN AFB AROUND 415 PM CDT...
DESTIN AROUND 425 PM CDT...
SHALIMAR...LAKE LORRAINE AROUND 430 PM CDT...
NAVARRE...OCEAN CITY...CINCO BAYOU...WRIGHT AROUND 435 PM CDT...
NAVARRE BEACH AROUND 440 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 39 AND 65.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

&&

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:36 PM CDTHeat AdvisoryMOB26 hr
Aug 1, 4:44 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.